Alabama, 2009Flash Flooding in Alabama, May 7, 2009
May 7, 2009 · NWS BMX · 5 events in 5 counties and zones
A slow moving area of thunderstorms brought considerable flash flooding to several counties in central and southeast Alabama. A relatively narrow but rather long swath of rainfall of 3 to more than 7 inches stretched from northeastern Autauga County, across the city of Montgomery, and into southern Russell and northern Barbour Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $7.4 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of thunderstorms brought considerable flash flooding to several counties in central and southeast Alabama. A relatively narrow but rather long swath of rainfall of 3 to more than 7 inches stretched from northeastern Autauga County, across the city of Montgomery, and into southern Russell and northern Barbour Counties. Peak rainfall amounts approached 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 6:00 AM CST, 1 hour earlier.
Area forecast discussion, May 7, 6:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT THU MAY 7 2009
.UPDATE...FOR 12Z AVIATION.
&&
.DISCUSSION...
THIS MORNINGS ACTIVITY WILL PROVIDE A NICE FOCUSING MECH FOR
STRONGER AND ISOLATED SEVERE ACTIVITY AGAIN THIS AFTERNOON.
LOOKING AT PROGS...AREAS SOUTH OF THE BOUNDARY WILL BE ABLE TO
GENERATE SUMMER-LIKE INSTABILITY PARAMETERS GRANTED THEY SEE SOME
MORNING AND EARLY AFTERNOON SUNSHINE. OBVIOUSLY...THE MORE SURFACE
HEATING THE STEEPER THE LOW LEVEL LAPSE WILL BECOME BY MID
AFTERNOON. THIS WILL DEFINITELY GET STORMS GOING AFTER LUNCH...AND
THEY COULD BE QUITE NUMEROUS AS WE GO TOWARDS THE EVENING. IM NOT
TOO IMPRESSED BY THE UPPER LAPSE RATES AT THIS JUNCTURE...BUT WITH
MID LEVEL DRY AIR IN PLACE...THERE IS POTENTIAL FOR SKINNIER CAPE
VALUES ALOFT TO BECOME MUCH FATTER...ALLOWING FOR A MORE ROBUST
HAIL THREAT. OUTSIDE OF AN EXITING JET ALOFT...THE SHEAR
PARAMETERS ARE NOT IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS. THIS
WOULD LEAD ME TO BELIEVE THAT THE STORMS MAY HAVE TROUBLE GETTING
ORGANIZED. HOWEVER...CLEARLY SEEING THE BOUNDARY IN PLACE...WOULD
TEND TO THINK THAT STORM ORGANIZATION WILL BE IN THE CARDS. MODELS
REALLY SEEM TO STRUGGLE WITH LOW LEVEL HELICITY VALUES AROUND A
BOUNDARY...SO I WOULD NOT TAKE ANY SEVERE THREAT OFF THE TABLE AT
THIS JUNCTURE...ESPECIALLY GIVEN THE LAST WEEK WORTH OF ACTIVITY.
THE STORMS WILL GENERALLY FORM ALONG THE FOCUS BOUNDARY AND DRIFT
SLOWLY TO THE SOUTHEAST. GIVEN THAT THE SHEAR VECTORS ARE ON THE
WEAK SIDE AND THE UPPER LAPSE RATES ARE FAIRLY MOIST
ADIABATIC...WILL TEND TO STICK TO THE THEORY THAT THE STORMS WILL
BE A BIT MORE DIURNALLY DRIVEN THAN IN PREVIOUS OVERNIGHT PERIODS.
LOOKS LIKE WE WILL CATCH A MUCH NEEDED REST ON FRIDAY AND PERHAPS
FOR A GOOD PART OF THE WEEKEND AS DRIER AIR PUSHES IN FROM THE
SOUTHWEST. IT WILL WARM SIGNIFICANTLY WITH THE WEAK RIDGING NOSING
IN SO HIGHS IN THE 90S WILL BE THE FORECAST...ESPECIALLY SOUTH.
THE BREAK COMES TO AN END QUICK BY MONDAY AS YET ANOTHER SAGGING
BOUNDARY AND JET STREAK SLOWLY PUSHES OVER CENTRAL ALABAMA. FOR
NOW...I AM NOT SEEING ANYTHING ORGANIZED AS FAR AS A WIDESPREAD SEVERE
THREAT...BUT WE WILL CERTAINLY HAVE TO WATCH CAREFULLY AS IT IS
THAT TIME OF YEAR. MODELS SEEM TO BE IN DECENT AGREEMENT THAT THE
FRONT WILL CLEAR THE AREA TUESDAY AND WEDNESDAY AND DRY AIR WILL
MOVE INTO THE AREA...BUT DONT WANT TO BITE TOO EARLY.
&&
.AVIATION...12Z TAF DISCUSSION.
LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT SOUTHWARD
THROUGH CENTRAL ALABAMA TODAY. IFR CONDITIONS WILL START OFF THE
TAF PERIOD WITH A SLOW RISE ON THE CEILINGS AND VIS THROUGH 18Z.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF
INTERSTATE 20 THIS AFTERNOON. SOME MVFR CEILINGS ARE EXPECTED TO
RETURN AFTER 06Z.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
17/88
Hazardous weather outlook, May 7, 4:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 AM CDT THU MAY 7 2009
ALZ011>015-017>050-081032-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
532 AM CDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON THURSDAY
FROM AROUND NOON UNTIL 10 PM. THE MAIN THREAT WITH THESE STORMS
WILL BE STRONG DAMAGING WINDS AND HAIL. THE GREATEST POTENTIAL FOR
DEVELOPMENT IS EXPECTED TO BE GENERALLY SOUTH OF INTERSTATE 20
DURING THE EARLY TO MID AFTERNOON AND ALONG THE HIGHWAY 80 AND
INTERSTATE 85 CORRIDORS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON THURSDAY AFTERNOON.
17/KLAWS
In the hours before
Special weather statement, May 7, 4:04 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 AM CDT THU MAY 7 2009
ALZ035-036-041-043-071045-
AUTAUGA-CHILTON-COOSA-ELMORE-
504 AM CDT THU MAY 7 2009
...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA AND ELMORE
COUNTIES UNTIL 545 AM CDT...
AT 502 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 13 MILES EAST OF CLANTON...MOVING
SOUTHEAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 7, 4:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL 10 SW ROCKFORD 32.79N 86.34W
05/07/2009 E0.25 INCH COOSA AL EMERGENCY MNGR
SMALL HAIL REPORTED AT KELLYS CROSSROADS BY STATE EMA
&&
KLAWSFlash Flood, Elmore
- When
- May 7, 7:00 AM CST to 12:00 PM CST
- Where
- Elmore County, 1.11 mi WNW of Millbrook to 2.8 mi SW of Prattville Jct
- Cause
- Heavy Rain
- Property damage
- $4.9 million
- Reported by
- Emergency Manager
- Coordinates
- 32.484, -86.388
Numerous county roads and city streets became impassable and suffered extensive damage due to flooding caused by torrential rainfall. The cities of Wetumpka, Millbrook, and Deatsville were especially hard hit. At least 43 homes, 10 business, and 2 churches also suffered damage due to the flooding. The Millbrook city parks and recreation areas suffered substantial damage.
Flash Flood, Autauga
- When
- May 7, 7:00 AM CST to 12:00 PM CST
- Where
- Autauga County, 2.2 mi SSE of Fays to 1.84 mi WSW of Pine Level
- Cause
- Heavy Rain
- Property damage
- $530,000
- Reported by
- Emergency Manager
- Coordinates
- 32.449, -86.412
Numerous county roads and city streets became impassable and suffered extensive damage due to flooding caused by torrential rainfall. The city of Prattville was the hardest hit area, as the storm water drainage system was extensively damaged. At least 32 homes and 6 business also suffered damage due to the flooding. Several residents of a mobile home community had to be evacuated when flood waters threatened their homes.
Flash Flood, Montgomery
- When
- May 7, 7:00 AM CST to 12:00 PM CST
- Where
- Montgomery County, 1.31 mi W of Montgomery to 0.31 mi NNE of Hope Hull
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $1.8 million
- Reported by
- Emergency Manager
- Coordinates
- 32.378, -86.322
The city of Montgomery experienced extensive flash flooding due to a period of very heavy rainfall. An estimated 10+ inches of rain fell in portions of Montgomery County in about a six hour time frame. The downtown area, including the capitol district, was hit especially hard. At least three feet of water flowed into the basement of the Statehouse building, and state legislators temporarily moved to backup chambers in the old Capitol. Numerous streets downtown were closed, and numerous cars became stranded in the high water. One 67 year old man drowned when his car was swept away by flood waters in Montgomery.
Flash Flood, Macon
- When
- May 7, 7:00 AM CST to 12:00 PM CST
- Where
- Macon County, 1.66 mi W of Shorter to 0.52 mi NW of Chesson
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.400, -85.958
Flash flooding caused numerous roads to become impassable. High water was reported on several city and county roads, in and around the city of Tuskegee.
Flash Flood, Bullock
- When
- May 7, 9:00 AM CST to 2:00 PM CST
- Where
- Bullock County, 1.86 mi SSW of Mitchell to 6.61 mi SW of Hector
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.224, -85.941
Flash flooding caused numerous roads to become impassable. High water was reported on several county roads, in and around the city of Union Springs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 7 to 9, 2009$1.9 million · 1 event
- Hail and Damaging Winds in Illinois, May 7 to 8, 2009$178,000 · 2 in hail · 11 events
- Hail and Damaging Winds in Illinois, May 7, 2009$50,000 · 1.75 in hail · 16 events
- Flash Flood in Alabama, May 7 to 8, 2009$75,000 · 1 event
- Flood in Alaska, May 7 to 8, 2009$60,000 · 1 event
- Strong Wind in Mississippi, May 7, 2009$60,000 · 1 event
- Damaging Wind in Idaho, May 7, 2009$60,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 7 to 8, 2009$23,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 7, 2009$40,000 · 0.75 in hail · 2 events
- Flood in Kentucky, May 7 to 25, 2009$20,000 · 1 event
- Damaging Winds in Virginia, May 7, 2009$14,000 · 50 kt wind · 7 events
- Tornadoes and Hail in North Carolina, May 7, 2009$10,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176051, 176052, 176053, 176054, 176050.